Nebraska, 2008

Hail in Nebraska, September 21, 2008

September 21, 2008 · NWS GID · 1 event in 1 county or zone

An upper level shortwave trough crossing through the High Plains aided in the development of scattered thunderstorms across western portions of south central Nebraska. One thunderstorm became strong enough to drop nickel size hail in Dawson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level shortwave trough crossing through the High Plains aided in the development of scattered thunderstorms across western portions of south central Nebraska. One thunderstorm became strong enough to drop nickel size hail in Dawson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 5:20 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 21, 5:20 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT SUN SEP 21 2008

.AVIATION...SEVERAL ISSUES TO DEAL WITH FOR THE 00Z TAF INCLUDING
THE CHANCE OF RAIN...ALONG WITH WINDS AND PERHAPS LOW CLOUDS. A
FEW SHOWERS/SPRINKLES CONTINUE TO MOVE ACROSS SOUTH CENTRAL
NEBRASKA LATE THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL
DISTURBANCE. THE ACTIVITY HAS THUS FAR BEEN FAIRLY
DISORGANIZED...AND THINK THAT SHOULD CONTINUE TO BE THE CASE AS
THIS AREA OF PRECIP MOVES THROUGH. ANOTHER AREA OF THUNDERSTORMS
HAS DEVELOPED ACROSS THE WESTERN PORTION OF THE FORECAST AREA AND
SANDHILLS...AND ALSO THINK THAT THIS WILL REMAIN RATHER ISOLATED.
WILL KEEP THE KGRI AREA DRY AS ALL OF THIS ACTIVITY MOVES ACROSS
DUE TO ITS ISOLATED NATURE IN COVERAGE. ADDITIONAL THUNDERSTORMS
OVER THE NEBRASKA PANHANDLE AND HIGH PLAINS COULD MOVE TOWARDS
THE REGION LATER TONIGHT...BUT AGAIN NOT SURE THAT THIS WILL BE
ORGANIZED ENOUGH TO WARRANT CARRYING HIGH PRECIP CHANCES IN THE
TAF WHICH IS REQUIRED IN THE FIRST 9 HOURS. WILL FORGO ANY
SHOWER/THUNDERSTORM CHANCES IN THE TAF...AND WATCH HOW THINGS
PROGRESS.

THERE ARE SOME SIGNALS POINTING TOWARDS THE POSSIBILITY OF STRATUS
LATE TONIGHT INTO EARLY MONDAY MORNING...BUT NONE OF THE MODEL
GUIDANCE GRABS ONTO THIS SCENARIO. WILL SHOW A FEW CLOUDS AROUND
1KFT STARTING AT 10Z...BUT DID NOT WANT TO INDICATE A MVFR/IFR
CEILING YET DUE TO UNCERTAINTY. WINDS THIS EVENING MAY DECREASE TO
SOME DEGREE...BUT OVERALL EXPECT THEM TO REMAIN GUSTY AND OUT OF
THE SOUTH/SOUTHEAST MUCH OF THE NIGHT. WINDS WILL THEN INCREASE ON
MONDAY WITH GUSTS CLOSE TO 35KTS POSSIBLE BY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SUN SEP 21 2008/

SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT. PRIMARY FORECAST
CONCERNS WILL CENTER AROUND CHANCES FOR PRECIPITATION AND NEAR
ADVISORY LEVEL WINDS.

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH
ACROSS THE WESTERN CONUS WITH A LEAD WAVE PUSHING EAST INTO WESTERN
PORTIONS OF NEBRASKA AND KANSAS. THIS FIRST WAVE HAS BEEN
RESPONSIBLE FOR A FEW ISOLATED SHOWERS ACROSS OUR WESTERN ZONES
EARLY THIS AFTERNOON.

EXPECT SHOWERS AND THUNDERSTORMS TO REMAIN POSSIBLE THIS AFTERNOON
PRIMARILY WEST OF HIGHWAY 281 AND THEN CHANCES SPREAD EAST ACROSS
THE AREA THIS EVENING INTO TONIGHT. MORNING 12Z MODEL RUNS BACKED
OFF OF PRECIPITATION CHANCES WITH THE NAM NOW CALLING FOR A DRY
NIGHT AND THE GFS NOT LOOKING OVERLY OPTIMISTIC EITHER. THERE IS
STILL A STRONG 50 KT LOW LEVEL JET THAT WILL DEVELOP TONIGHT BUT
PRIMARY FOCUS WITH THIS FEATURE SHOULD BE WELL NORTHEAST IN
ASSOCIATION WITH THE NOSE OF THE JET. THERE WILL BE MODEST
ISENTROPIC LIFT ACROSS OUR ENTIRE AREA...WHICH SHOULD IN PART
PROVIDE SOME CONVECTIVE SUPPORT. ON AN ENCOURAGING SIDE...THERE IS A
NOSE OF STRONGER WINDS ALOFT PUSHING EAST ACROSS THE HIGH PLAINS AND
INTO OUR WESTERN CWA. IN WEIGHING EVERYTHING OUT...THERE ARE A FEW
MORE QUESTIONS AND NEGATIVE FACTORS THAN SUPPORT WHEN IT COMES TO
SEEING PRECIPITATION TONIGHT. THEREFORE...LOWERED POPS FROM 40 TO 50
PERCENT RANGE INTO THE 30 TO 40 PERCENT RANGE. THERE COULD STILL
VERY WELL BE SOME RAIN AROUND BUT THE MAIN QUESTION WILL BE HOW WIDE
SPREAD AND HOW MUCH. CURRENT THINKING IS THAT NOT EVERYBODY IS GOING
TO GET WET TONIGHT AND THOSE THAT DO ARE MORE LIKELY TO SEE JUST
LIGHT AMOUNTS VS GULLY WASHERS.

THERE COULD BE A FEW LINGERING SHOWERS MONDAY MORNING OVER EASTERN
ZONES BUT EXPECT MOST LOCATIONS TO SEE A DRY AND WINDY DAY. PRESSURE
GRADIENT INCREASES MONDAY AHEAD OF APPROACHING COLD FRONT WITH
SUSTAINED WINDS NEARING 30 MPH WITH GUSTS TO OVER 40 MPH...WHICH
IS RIGHT AROUND WIND ADVISORY CRITERIA. MAY EVENTUALLY NEED TO ISSUE
A WIND ADVISORY FOR MONDAY IF FORECAST MODELS REMAIN CONSISTENT.
THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN MONDAY NIGHT AS THE
COLD FRONT PUSHES FROM WEST TO EAST INTO OUR CWA.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. FORECAST CONCERNS LIE
WITH EARLY PRECIPITATION CHANCES AND TEMPERATURES.

ONLY CHANCES FOR PRECIPITATION IN THE MID/EXTENDED PERIOD ARE ON
TUES/WED...AND WILL STATE RIGHT OFF THAT CONFIDENCE IN THIS
TIMEFRAME IS NOT HIGH. IN THE UPPER LEVELS...ANOTHER SHORTWAVE
DISTURBANCE CROSSES EAST THROUGH THE DAKOTAS/NEAR THE CANADA
BORDER.  AS FAR AS TIMING GOES THERE IS GOOD MODEL
AGREEMENT...SHOWING THE DISTURBANCE SHIFTING OUT OF THE DAKOTAS BY
12Z WEDNESDAY.  AT THE SURFACE...A WEAK SURFACE FRONT GETS PUSHED
SOUTH INTO THE REGION ON TUESDAY AS THE DISTURBANCE MOVES EAST.
WHERE MAIN UNCERTAINTY LIES IS WITH THE TIMING AND BEHAVIOR OF THE
FRONT...WITH MODELS SHOWING THE FRONT STALLING OUT OVER THE CWA
BEFORE MOVING BACK NORTH AS A WARM FRONT...BUT JUST HOW FAR SOUTH
DOES IT GET BEFORE STALLING IS A CONCERN.  NAM IS QUICKER WITH
PUSHING THE FRONT BACK NORTH THAN THE GFS/ECMWF...AND WITHOUT THERE
BEING MUCH CONSISTENCY WITH THESE MODELS...FORECAST IS A BLEND.
WITH THE FRONT LINGERING AROUND THE CWA ON WEDNESDAY AND MODELS
SHOWING ANOTHER PERTURBATION IN THE UPPER LEVEL FLOW PASSING
THROUGH...FELT BEST TO KEEP SLIGHT CHANCE MENTION IN THE FORECAST.
THOUGH NOT CONFIDENT IN THE ENTIRE CWA SEEING PRECIP...REALLY
CANNOT RULE OUT ANY PARTICULAR AREAS AT THIS POINT. THE
PRECIPITATION CHANCES AND FRONTAL BOUNDARY MOVING INTO THE CWA
MAKES THE TEMPERATURE FORECAST TRICKY AS WELL. THERE IS NOT A
SIGNIFICANTLY DIFFERENT AIRMASS ASSOCIATED WITH THIS FRONT...BUT
IT WILL SET UP SOME DEGREE OF A TEMPERATURE GRADIENT ACROSS THE
CWA...ESPECIALLY ON WEDNESDAY. FOR TUESDAY AM EXPECTING HIGHS NEAR
80/LOWER 80S...AND ON WEDNESDAY NORTHERN AREAS WILL BE CLOSER TO
THE MID 70S WITH LOWER 80S SOUTH. BUT AS MENTIONED ABOVE...DEPENDS
ON WHERE THE FRONT END UP.

ONCE WE GET PAST WEDNESDAY...DRY CONDITIONS RETURN TO THE FORECAST
FOR THE REST OF THE EXTENDED PERIOD.  AN RIDGE IN THE UPPER LEVELS
STARTS TO BUILD BACK INTO THE WESTERN/CENTRAL PORTIONS OF THE
CONUS.  THIS WILL KEEP ANY DISTURBANCES AND ASSOCIATED PRECIPITATION
WELL TO THE NORTH OF THE CWA...AND ALLOW FOR HIGHS TO WARM INTO THE
80S ACROSS THE ENTIRE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 21, 2:19 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
319 PM CDT SUN SEP 21 2008

KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-
221200-
SMITH-JEWELL-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-MERRICK-POLK-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
319 PM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS ALONG AND EAST OF HIGHWAY 281.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SUSTAINED WIND SPEEDS WILL BE NEAR 30 MPH FROM THE SOUTH ON MONDAY
AFTERNOON WITH GUSTS TO AROUND 40 MPH.

INTERMITTENT CHANCES OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-017-NEZ039-046-060-061-072>074-082>084-221200-
PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-
KEARNEY-FURNAS-HARLAN-FRANKLIN-
319 PM CDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS WEST OF HIGHWAY 281.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW LOCATIONS
COULD SEE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SUSTAINED WIND SPEEDS WILL BE NEAR 30 MPH FROM THE SOUTH ON MONDAY
AFTERNOON WITH GUSTS TO AROUND 40 MPH.

INTERMITTENT CHANCES OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 21, 5:23 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT SUN SEP 21 2008

NEZ060-220000-
DAWSON-
623 PM CDT SUN SEP 21 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 13 MILES WEST OF EUSTIS...OR 29 MILES WEST OF
LEXINGTON...AND MOVING NORTHEAST AT 24 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FARNAM BY 635 PM CDT
  WILLOW ISLAND BY 700 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 216 AND 231.

QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
September 21, 5:35 PM CST
Where
Dawson County, 2.32 mi NNE of Farnam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.710, -100.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134230.